Kansas, 2010

Tornadoes and Hail in Kansas, September 15, 2010

September 15, 2010 · NWS ICT · 51 events in 11 counties and zones

A combination of a low pressure area along the Kansas Oklahoma border, and an outflow boundary across South Central Kansas, led to the development of supercell thunderstorms across South Central Kansas. The supercells thunderstorms were noted for a swath of very large hail that extended from West Wichita to near Udall Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A combination of a low pressure area along the Kansas Oklahoma border, and an outflow boundary across South Central Kansas, led to the development of supercell thunderstorms across South Central Kansas. The supercells thunderstorms were noted for a swath of very large hail that extended from West Wichita to near Udall Kansas. Numerous reports of grapefruit or larger hail were reported across Wichita, with one such hail stone in West Wichita, Kansas, breaking the state record for diameter of 7.75 inches. A few weak tornadoes were also produced, with all the tornadoes moving across open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 15, 2:09 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT WED SEP 15 2010

.DISCUSSION...
FORECAST CONCERNS...SEVERE WEATHER RISK THROUGH EARLY THIS
EVENING...THEN SYNOPTIC FRONTAL POSITION/MOVEMENT THIS WEEKEND.

VERY INTERESTING WEATHER SCENARIO WAS DEVELOPING AT MID-AFTERNOON
WITH INTERACTION OF SYNOPTIC AND MESOSCALE BOUNDARIES ACROSS THE
FORECAST AREA. SURFACE LOW PRESSURE WAS LOCATED JUST EAST OF KDDC
WITH SURFACE BOUNDARY EXTENDING EAST ACROSS SOUTH CENTRAL KANSAS
JUST NORTH OF KICT. MEANWHILE THE SYNOPTIC FRONT WAS SITUATED
FROM NORTH CENTRAL INTO WESTERN KANSAS. MESO ANALYSIS AND THE RUC
MODEL SUGGEST MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE JUST
EAST OF SURFACE LOW AND ALONG MESO BOUNDARY ACROSS SOUTH CENTRAL
KANSAS DURING THE LATE AFTERNOON. A VERY UNSTABLE AIRMASS AND
STRONG EFFECTIVE DEEP LAYER SHEAR WILL SUPPORT SEVERE STORMS AND A
FEW SUPERCELLS IN THE FIRST FEW HOURS OF INITIATION WITH DAMAGING
WINDS AND LARGE HAIL. INCREASED LOW LEVEL HELICITY ALONG THE
AFOREMENTIONED BOUNDARY EAST OF SURFACE LOW WILL ALSO PRESENT A
RISK FOR TORNADOES UNTIL DARK ACROSS SOUTH CENTRAL KANSAS. WHILE
A RISK FOR SEVERE STORMS WILL CONTINUE THROUGH THE EVENING...THE
CONVECTION SHOULD TRANSITION TO MORE OF A LINEAR STRUCTURE WITH
FORCING ALONG THE COLD FRONT TONIGHT WITH LOCALLY HEAVY RAIN
EXPECTED FOR THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS.

SOMEWHAT COOLER AND DRIER AIR WILL ADVECT SOUTH ACROSS THE AREA
ON THURSDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOWER
MISSOURI VALLEY. CLOUDS ARE EXPECTED TO INCREASE LATE IN THE DAY
INTO THURSDAY NIGHT AS MID-LEVEL WARM ADVECTION/LIFT IS PROGGED
BY BOTH THE GFS AND NAM. THERE IS SLIGHT CONCERN THAT SOME
ELEVATED SHOWERS/WEAK CONVECTION COULD DEVELOP THURSDAY
NIGHT...HOWEVER FOR NOW HAVE LEFT FORECAST DRY.

WHILE A VERY WARM AND BASICALLY DRY FORECAST IS EXPECTED OVER
THE WEEKEND...THE CHALLENGE BECOMES HOW FAR SOUTH A MODIFIED
CANADIAN AIRMASS/COLD FRONT WILL COME BEFORE STALLING AND THEN
RETREATING NORTH AGAIN INTO EARLY NEXT WEEK. A VERY DEEP UPPER
LOW IS PROGGED TO ROTATE EAST ACROSS CENTRAL/EASTERN CANADA
ON FRIDAY INTO SATURDAY...DISLODGING A CANADIAN AIRMASS SOUTH
ACROSS THE NORTHERN PLAINS/MIDWEST. THE 12Z GFS REMAINS FURTHER
SOUTH WITH THE FRONTAL MOVEMENT/POSITION...POSSIBLY TO ALONG
THE I-70 CORRIDOR SATURDAY NIGHT INTO SUNDAY...WHICH IS ALSO
SUPPORTED BY THE ENSEMBLE MEAN. WHILE A BIT FURTHER NORTH...THE
ECMWF HAS TRENDED SOUTH OVER THE PAST FEW RUNS. FOR NOW HAVE
OPTED TO STAY WARM...THOUGH TRIMMED BACK MAXS A BIT FOR SUNDAY.
SUBTLE CHANGES IN THE MODELS COULD RESULT IN THIS AIRMASS
COMING FURTHER SOUTH WITH COOLER MAXS...AND CAN BE REFINED BY
LATER SHIFTS. LITTLE CHANGE TO THE OUTER PERIODS EXPECTED WITH
POTENTIAL COLD FRONTAL PASSAGE AGAIN BY TUESDAY NIGHT AND
WEDNESDAY. HOWEVER VERY WARM TEMPERATURES LOOK TO STAY INTO
EARLY NEXT WEEK AHEAD OF THIS FRONTAL PASSAGE.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTION AND FRONT TIMING ARE THE MAIN CHALLENGES...CONFIDENCE LOW.

BOUNDARY RESIDES FROM KPTT-K9K8-KICT-KCFV LINE. EXPECT CONVECTION
TO DEVELOP ALONG THIS LINE AND MOVE SOUTHEAST. THIS SHOULD OCCUR
AROUND 20-22Z. CONVECTION IS LEAST LIKELY TO AFFECT KRSL AND MOST
LIKELY TO AFFECT KICT AND KCNU.

WINDS ARE VERY DIFFICULT AT THIS TIME...AS SEVERAL BOUNDARIES
REMAIN ACROSS THE FORECAST AREA. NORTH OF THE PREVIOUSLY MENTIONED
BOUNDARY...WINDS SHOUDL REMAIN AROUND 12014KT WITH CIGS AROUND
2000 FEET. SOUTH OF IT...IT SHOULD BE 18018G28KT.

THE FRONT IS EXPECTED TO PICK UP SPEED AND MOVE THROUGH THE AREA
THIS EVENING...WITH WINDS SHIFTING TO 34012KT. AS HIGH PRESSURE
MOVES IN FROM THE NORTH...THE WINDS WILL GRADUALLY BECOME NORTHEASTERLY.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  62  89 /  50  10  10  10
HUTCHINSON      61  80  61  89 /  30  10  10  10
NEWTON          62  80  60  88 /  40  10  10  10
ELDORADO        63  81  59  89 /  50  10  10  10
WINFIELD-KWLD   66  83  62  89 /  70  10  10  10
RUSSELL         58  79  60  87 /  10   0  10  10
GREAT BEND      58  80  61  89 /  10  10  10  10
SALINA          60  79  60  89 /  20   0  10  10
MCPHERSON       60  79  61  89 /  20   0  10  10
COFFEYVILLE     68  82  60  89 /  60  10  10  10
CHANUTE         64  80  58  87 /  60  10  10  10
IOLA            64  80  57  87 /  60  10  10  10
PARSONS-KPPF    66  81  59  88 /  60  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 15, 2:49 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT WED SEP 15 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
349 PM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING GENERALLY ALONG
AND SOUTH OF HIGHWAY 50...INCLUDING ALL OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. WHILE DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED ACROSS THESE AREAS...THERE IS AN INCREASED RISK FOR
SEVERE WEATHER ACROSS SOUTH CENTRAL KANSAS...INCLUDING HAIL
LARGER THAN GOLF BALL SIZE...DAMAGING WINDS IN EXCESS OF 75 MPH
AND TORNADOES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM
LATE TUESDAY INTO TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING...FOR
AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 50...INCLUDING ALL
OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KRC

In the hours before

Local storm report, Sep 15, 9:45 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            GORHAM                  38.88N 99.02W
09/15/2010                   RUSSELL            KS   LAW ENFORCEMENT

            STREET FLOODING IN PROGRESS. DEPTH UNKNOWN.

0323 AM     HAIL             2 SW ASH GROVE          39.15N 98.38W
09/15/2010  E0.75 INCH       LINCOLN            KS   LAW ENFORCEMENT

            ACTUALLY DIME-SIZED WITH 40-45 MPH WINDS.

0334 AM     FLOOD            1 SSE RUSSELL           38.87N 98.85W
09/15/2010                   RUSSELL            KS   TRAINED SPOTTER

            WATER OVER HIGHWAY 281 SOUTH OF RUSSELL. CREEKS AND
            DRAINAGE DITCHES IN RUSSEL RUNNING BACK FULL.

0345 AM     HAIL             6 N SUSANK              38.73N 98.77W
09/15/2010  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

            DIME SIZE HAIL.

0400 AM     HAIL             6 S ASH GROVE           39.08N 98.35W
09/15/2010  E0.88 INCH       LINCOLN            KS   LAW ENFORCEMENT

0543 AM     FLASH FLOOD      RUSSELL                 38.89N 98.85W
09/15/2010                   RUSSELL            KS   LAW ENFORCEMENT

            SEVERAL ROADS IMPASSABLE IN CENTRAL RUSSELL COUNTY.

0548 AM     HEAVY RAIN       RUSSELL                 38.89N 98.85W
09/15/2010  M4.36 INCH       RUSSELL            KS   ASOS

0607 AM     HEAVY RAIN       RUSSELL                 38.89N 98.85W
09/15/2010  M4.92 INCH       RUSSELL            KS   BROADCAST MEDIA

            FROM KSN WEATHERLAB SITE IN RUSSELL

0732 AM     HEAVY RAIN       4 E BROOKVILLE          38.77N 97.79W
09/15/2010  M1.40 INCH       SALINE             KS   TRAINED SPOTTER

            STORM TOTAL AS OF 630AM.

1011 AM     FLOOD            IOLA                    37.93N 95.40W
09/15/2010                   ALLEN              KS   LAW ENFORCEMENT

            WATER OVER ROADS IN TOWN. CREEKS NEAR BANKFULL AND STILL
            RAINING HEAVY.

&&

JMB
Local storm report, Sep 15, 11:14 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLOOD            IOLA                    37.93N 95.40W
09/15/2010                   ALLEN              KS   LAW ENFORCEMENT

            CITY ROADS ARE NO LONGER CLOSED...BUT THERE ARE SOME
            ROADS AROUND THE COUNTY THAT HAVE BEEN CLOSED DUE TO
            FLOODING.

&&

JMB
Special weather statement, Sep 15, 2:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT WED SEP 15 2010

KSZ067-152115-
RENO-
349 PM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ARLINGTON...OR 13 MILES
WEST OF PRETTY PRAIRIE...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Sep 15, 3:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT WED SEP 15 2010

KSZ069-083-152130-
BUTLER-SEDGWICK-
401 PM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NORTHEAST WICHITA...OR 9 MILES NORTHEAST
OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Sep 15, 3:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT WED SEP 15 2010

KSZ068-083-152145-
HARVEY-SEDGWICK-
418 PM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES...

AT 416 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR
ANDALE...OR 20 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING EAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

22 hail, 21 thunderstorm wind, 8 tornado. Local standard time, as filed.

Hail, Reno

When
September 15, 3:20 PM CST
Where
Reno County, 3.3 mi SE of Arlington
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.864, -98.141

Hail, Butler

When
September 15, 3:50 PM CST
Where
Butler County, 1.77 mi W of El Dorado
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.903

Hail, Reno

When
September 15, 4:03 PM CST
Where
Reno County, 2.14 mi SE of Cheney Res
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.800

A KWCH-TV spotter reported one and a half to two inch hail at Cheney Lake.

Hail, McPherson

When
September 15, 4:08 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.670

Hail, Reno

When
September 15, 4:10 PM CST
Where
Reno County, 5.63 mi ESE of Cheney Res
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -97.730

Hail, Reno

When
September 15, 4:10 PM CST
Where
Reno County, 2.14 mi SE of Cheney Res
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.800

The large hail was reported by a Wichita Eagle reporter.

Hail, Sedgwick

When
September 15, 4:11 PM CST
Where
Sedgwick County, 4.76 mi SW of Andale
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.750, -97.690

Hail, Sedgwick

When
September 15, 4:20 PM CST
Where
Sedgwick County, 2.07 mi N of Garden Plain
Measured
2.75 in hail
Reported by
Public
Coordinates
37.700, -97.680

Hail, Sedgwick

When
September 15, 4:25 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.660, -97.580

A KAKE-TV storm spotter reported the large hail.

Hail, Sedgwick

When
September 15, 4:30 PM CST
Where
Sedgwick County, 4.46 mi NNW of Goddard
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.610

Hail, Sedgwick

When
September 15, 4:35 PM CST to 5:10 PM CST
Where
Sedgwick County, 4.41 mi NW of Goddard to 7.39 mi E of (Iab) McConnell Arpt
Measured
4.5 in hail
Property damage
$150 million
Reported by
NWS Storm Survey
Coordinates
37.722, -97.627

Two supercell thunderstorms left a destructive swath of very large hail across portions of the county. The swath of hail was approximately 5 miles wide and 15 miles long, stretching from northwest of Goddard, Kansas through the western and southern half of Wichita, Kansas to near Rose Hill, Kansas. Hail as large as softball and grapefruit size pounded roofs and cars along its path with over 35,000 claims turned into insurance agencies. The hail made roofs look like a war zone, with holes big enough for people to stick their heads through. Cars and golf courses were pot marked with large dents. Some of the hail came through roofs, including the terminal at the Mid Continent Airport in Wichita. Three commercial airliners were damaged and had to be towed to hangers for repairs. The National Weather Service in Wichita suffered damage to its vehicles, including one hail dent that was almost 10 inches across. One such hailstone 2 miles west of the National Weather Service office broke the state record for diameter, measuring 7.75 inches across (see separate entry).

Hail, Butler

When
September 15, 4:37 PM CST
Where
Butler County, 2.18 mi W of Rosalia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.660

Hail, Sedgwick

When
September 15, 4:39 PM CST to 4:49 PM CST
Where
Sedgwick County, 1.75 mi W of (Ict)wichita Arpt
Measured
7.75 in hail
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.650, -97.462

A massive hailstone fell as part of a swath of hail that hit the county. (See the separate entry about the path of the storm). The hail stone that fell over West Wichita broke the state record for diameter at 7.75 inches. However, the official weight and circumference were not able to be obtained until 15 hours after the stone had fallen. At that time, the stone weighed 1.1 pounds and had a circumference of 15.5 inches. Members of a six-person State Climate Extremes Committee declared that the hailstone was the state's largest diameter stone to ever have fallen.

Tornado, Sedgwick

When
September 15, 5:28 PM CST to 5:30 PM CST
Where
Sedgwick County, 1.45 mi W of Haysville to 1.22 mi W of Haysville
Rating
EF0
Path length
0.4 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.572, -97.396

A storm chaser also reported and had video confirming touchdown at this location. Rotation was very weak and over an open field.

Tornado, Sedgwick

When
September 15, 5:34 PM CST to 5:36 PM CST
Where
Sedgwick County, 2.85 mi SSW of Haysville to 2.83 mi SSW of Haysville
Rating
EF0
Path length
0.66 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.533, -97.393

Trained spotter was at West 103rd and Ridge Road looking to the northeast and reported a weak tornado on the ground in an open field.

Thunderstorm Wind, Sedgwick

When
September 15, 5:35 PM CST
Where
Sedgwick County, 0.83 mi NW of Oaklawn
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.608, -97.311

Three inch diameter and eight foot long branches were knocked down.

Thunderstorm Wind, Marion

When
September 15, 5:36 PM CST
Where
Marion County, 4.84 mi S of Florence
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -96.930

Pea sized hail was also reported.

Thunderstorm Wind, Sedgwick

When
September 15, 5:45 PM CST
Where
Sedgwick County, 1.1 mi SW of Oaklawn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.590, -97.316

Eight inch diameter tree limbs were knocked down, along with some telephone poles.

Thunderstorm Wind, Sedgwick

When
September 15, 5:47 PM CST
Where
Sedgwick County, 3.31 mi ESE of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.640, -97.371

Three to five inch tree limbs were blown down. Quarter sized hail was also reported.

Hail, Sedgwick

When
September 15, 5:47 PM CST
Where
Sedgwick County, 2.01 mi E of Haysville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.565, -97.334

Tornado, Sedgwick

When
September 15, 5:52 PM CST to 5:53 PM CST
Where
Sedgwick County, 5.57 mi SSE of Derby to 5.86 mi SE of Derby
Rating
EF0
Path length
0.38 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.482, -97.216

The tornado briefly touched down over open country before lifting.

Thunderstorm Wind, Sedgwick

When
September 15, 5:53 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.600, -97.310

A metal shed was blown over the road.

Tornado, Greenwood

When
September 15, 6:02 PM CST to 6:04 PM CST
Where
Greenwood County, 1.98 mi NNW of Severy to 1.73 mi NNW of Severy
Rating
EF0
Path length
0.44 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.656, -96.245

A brief rope tornado touchdown was reported in an open field.

Hail, Butler

When
September 15, 6:07 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.520, -97.010

Thunderstorm Wind, Sedgwick

When
September 15, 6:07 PM CST
Where
Sedgwick County, 2.01 mi E of Haysville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.565, -97.334

A directional sign was blown over and blocked the road.

Hail, Butler

When
September 15, 6:13 PM CST
Where
Butler County, 1.49 mi SSE of Douglass
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
37.500, -97.010

Thunderstorm Wind, Butler

When
September 15, 6:16 PM CST
Where
Butler County, 0.88 mi SW of Rosalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -96.630

Half inch hail and very heavy rainfall was also reported.

Thunderstorm Wind, Cowley

When
September 15, 6:16 PM CST
Where
Cowley County, 4.09 mi NNE of Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.430, -97.080

An estimated wind gust to 60 to 70 mph broke some windows in a house. Golf ball sized hail was also reported.

Tornado, Greenwood

When
September 15, 6:17 PM CST to 6:19 PM CST
Where
Greenwood County, 0.82 mi NE of Severy to 1.29 mi ENE of Severy
Rating
EF0
Path length
0.62 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.639, -96.220

A trained spotter reported a brief tornado touchdown, moving east, along highway 400.

Thunderstorm Wind, Cowley

When
September 15, 6:23 PM CST
Where
Cowley County, 5.14 mi S of Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.376, -97.007

An amateur radio spotter reported the gust.

Hail, Cowley

When
September 15, 6:33 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.120

The large hail varied in size from tennis ball to golfball size.

Hail, Cowley

When
September 15, 6:34 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.120

Tornado, Cowley

When
September 15, 6:47 PM CST to 6:48 PM CST
Where
Cowley County, 5.11 mi SSE of Rock to 5.38 mi SSE of Rock
Rating
EF0
Path length
0.43 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.380, -96.970

The tornado briefly touched down in open country.

Thunderstorm Wind, Greenwood

When
September 15, 6:47 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Law enforcement officials reported the gust.

Thunderstorm Wind, Greenwood

When
September 15, 6:47 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Law enforcement officials reported the gust.

Tornado, Cowley

When
September 15, 6:50 PM CST to 6:54 PM CST
Where
Cowley County, 6.84 mi SE of Rock to 7.65 mi SE of Rock
Rating
EF0
Path length
0.88 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.368, -96.931

Rope tornado touched down in an open field.

Hail, Cowley

When
September 15, 6:50 PM CST
Where
Cowley County, 0.66 mi SSW of Winfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.241, -96.983

Thunderstorm Wind, Sedgwick

When
September 15, 6:58 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby to 5.47 mi SSE of Derby
Measured
66 kt (76 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.480, -97.240

Mulvane Fire department measured the gust. Several tree limbs were reported down.

Tornado, Cowley

When
September 15, 7:00 PM CST to 7:02 PM CST
Where
Cowley County, 6.74 mi WSW of Burden to 6.34 mi WSW of Burden
Rating
EF0
Path length
0.43 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.300, -96.870

A rope tornado briefly touched down in an open field.

Thunderstorm Wind, Cowley

When
September 15, 7:02 PM CST to 7:07 PM CST
Where
Cowley County, 2.09 mi NW of Winfield to 0.94 mi S of Winfield
Measured
70 kt (81 mph) estimated gust
Property damage
$132,000
Reported by
Broadcast Media
Coordinates
37.273, -97.004

Damaging winds from the rear flank downdraft of a supercell thunderstorm tore across portions of Winfield, laying out a path of destruction from north of Winfield, Kansas, to the east side of downtown. A trailer was destroyed northwest of Winfiled. A church on the east side of town lost a portion of its roof, which flew off the building and pierced the side of a sport utility vehicle that was parked nearby. A stout awning was also blown off a building on the east side of town, and numerous tree branches were knocked down as well. A good portion of the town was left without power.

Thunderstorm Wind, Wilson

When
September 15, 7:08 PM CST
Where
Wilson County, Fredonia to 1.77 mi SE of Neodesha
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Wind damage was reported from Fredonia to Neodesha. The hardest hit city was Neodesha where a portion of the roof was blown off a motel, and numerous businesses had broken windows. Tree branches were reported down all across the city.

Hail, Wilson

When
September 15, 7:08 PM CST
Where
Wilson County, 0.46 mi NW of Fredonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.535, -95.826

Wind gusts to 70 mph were also reported.

Thunderstorm Wind, Labette

When
September 15, 7:34 PM CST
Where
Labette County, 0.55 mi E of Parsons Tri City Arp
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -95.510

Thunderstorm Wind, Montgomery

When
September 15, 7:35 PM CST
Where
Montgomery County, 5.48 mi N of Cherryvale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.348, -95.531

The winds were estimated by a trained spotter.

Thunderstorm Wind, Montgomery

When
September 15, 7:35 PM CST
Where
Montgomery County, 0.99 mi WNW of Cherryvale to 0.96 mi E of Cherryvale
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.275, -95.567

Law enforcement measured the winds with multiple power lines down across town.

Hail, Chautauqua

When
September 15, 7:47 PM CST
Where
Chautauqua County, 5.53 mi S of Cedar Vale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.020, -96.500

Thunderstorm Wind, Labette

When
September 15, 7:49 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.340, -95.270

There were several reports of 70 mph winds.

Thunderstorm Wind, Labette

When
September 15, 7:58 PM CST
Where
Labette County, 3.5 mi N of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -95.360

A trained spotter reported the gust.

Thunderstorm Wind, Labette

When
September 15, 7:59 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.340, -95.270

Widespread tree damage was reported across town. Some damage occurred to the Emergency Operations Center in Parsons.

Hail, Montgomery

When
September 15, 8:41 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Thunderstorm Wind, Montgomery

When
September 15, 8:41 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Quarter size hail was also reported with the strong wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260003, 260004, 260005, 260006, 260007, 260008, 260009, 260011, 260012, 260013, 263038, 261318, 263040, 250744, 250746, 260992, 260019, 260993, 260994, 260997, 250747, 260995, 250748, 260020, 260996, 260021, 260022, 260999, 250749, 262977, 262978, 262979, 250751, 262980, 262982, 250754, 263002, 262983, 250752, 263005, and more.